NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Anxiety and Stress Disorders
Persistent GI Side Effects from SSRIs
I have been on different SSRI`s for the past five years and have finished tapering off. The last being effexor with welbutrin and a quick bout with serafem. Most of the horrific side effects of withdrawal have ended but one. I am having bowel movement urges many times during the day, way more than normal. It`s starting to cramp my lifestyle, no pun intended. It`s accompanied by severe gas and bloating. I just feel somehow that this is still related to the drugs even though I have not been on anything now for about 2-3 weeks.
I think it is unlikely that medication withdrawal symptoms are accounting for your symptoms. However, your symptoms are consistent with irritable bowel syndrome, and I encourage you to see a physician, to be evaluated for this or for other medical problems.
Antidepressants can be beneficial in treating irritable bowel syndrome, and it may be that your symptoms have flared because you are no longer on the medications.
Please talk to your primary care doctor to assess your symptoms.
Nancy Elder, MD
College of Medicine
University of Cincinnati